Indiana, 2019

Hail in Indiana, June 25, 2019

June 25, 2019 · NWS IWX · 3 events in 1 county or zone

A MCV moved east out of Iowa and into the area interacting with an unstable environment. A supercell developed and moved through LaPorte and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A MCV moved east out of Iowa and into the area interacting with an unstable environment. A supercell developed and moved through LaPorte and St. Joseph counties producing impressive radar signatures and low level rotation. However, only marginally severe hail and reports of a wall cloud were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 25, 6:04 PM EST, 41 minutes earlier.

Area forecast discussion, Jun 25, 6:04 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
704 PM EDT Tue Jun 25 2019

.SYNOPSIS...
Issued at 704 PM EDT Tue Jun 25 2019

Isolate strong to severe storms will march eastward along and north
of the Indiana Michigan stateline this evening. Otherwise warmer and
humid Wednesday with high temperatures ranging from the mid 80s over
southern Lower Michigan to near 90 into west central Indiana.
There is a chance for thunderstorms as well Wednesday afternoon
and evening, mainly from US 30 south.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 342 PM EDT Tue Jun 25 2019

Primary focus on conditional risk for strong/damaging winds this
evening, primarily over northwest IN into south central Lower MI.
Combination of succinct MCV near KDBQ at 17 UTC to track eastward
along WI/IL border in concert with eastern periphery of 700-500 mb
EML with mid level lapse rates of 7-7.5 C/km. Inverted V type
soundings with progged DCAPE 800-1000 J/kg, moderately strong mid
level flow favors wind as primary risk. Will continue to monitor
for upstream convection development downstream of MCV later this
afternoon over southern WI/northern IL. Diminishing downstream
severe risk early tonight to limit areal/temporal extent. This
owing largely to more stable air with pool of upper 50s/near 60F
surface dewpoints over eastern CWA and diurnal loss of surface
insolation.

For Wednesday, should the evening/early tonight progress as
expected, an east to west boundary will layout through southern
CWA. Strong surface insolation anticipated with temperatures on
the higher end of guidance. Another aforementioned east-southeast
shunt off primary southern Plains to southern MN EML expected amid
southern periphery of blocked CONUS with subtle northward build
of west TX ridge. Convective chances, primarily along and south of
Route 30, focused near aforementioned boundary. Timed a bit later
21-03 UTC per composite of larger scale model timing of embedded
shortwave arrival, presently over Bitteroots.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 342 PM EDT Tue Jun 25 2019

Difficult long term with respect to thunderstorm risk next
several days. Blocking pattern favors at least low chances and
followed blend for now. Some potential for a cooler more stable
airmass that is not reflected in the blend by early next week.
This in response to possible back door cold front amid building
mid level heights over central Plains nosing into Upper Midwest
with a slow eastward progression as Pacific Northwest vortex
finally begins to break through block.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 704 PM EDT Tue Jun 25 2019

VFR xpcd through the period. Potential exception invof KSBN 00-01Z
given upstream supercell over the lake but uncertain if it carries
that far each. Will carry VCTS for now and amend if needed.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy/T
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 25, 2:22 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
322 PM EDT Tue Jun 25 2019

INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-261230-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
322 PM EDT Tue Jun 25 2019 /222 PM CDT Tue Jun 25 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for isolated thunderstorms into early this
evening. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Wednesday through
Monday. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-261230-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
322 PM EDT Tue Jun 25 2019

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance for thunderstorms late this afternoon and evening
which may cause locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Thursday through
Monday.

INZ003>005-MIZ077>079-261230-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI-
322 PM EDT Tue Jun 25 2019 /222 PM CDT Tue Jun 25 2019/

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a chance for isolated severe thunderstorms late this
afternoon into early this evening. Localized damaging wind gusts are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Thursday through
Monday. Widespread severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 25, 6:27 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
727 PM EDT Tue Jun 25 2019

MIZ077-078-260000-
Berrien-Cass-
727 PM EDT Tue Jun 25 2019

...A STRONG THUNDERSTORM WILL AFFECT CASS AND SOUTHEASTERN BERRIEN
COUNTIES...

At 727 PM EDT, a strong thunderstorm was located near Dowagiac,
moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Union, Pokagon,
Penn, Vandalia, Dailey, La Grange, Paradise Lake, Barron Lake, Calvin
Center, Adamsville, Sumnerville, Juno Lake, Indian Lake, Donnell Lake
and Jones.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Indiana...and southwestern Michigan.

LAT...LON 4202 8577 4196 8576 4180 8576 4178 8579
      4176 8579 4176 8614 4180 8636 4205 8622
TIME...MOT...LOC 2327Z 288DEG 29KT 4191 8616

HAIL...0.25
WIND...40MPH

Brown

The radar

The Northern Indiana radar (KIWX), 78 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, St. Joseph

When
June 25, 6:45 PM EST to 6:46 PM EST
Where
St. Joseph County, 0.86 mi NE of New Carlisle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -86.510

Hail, St. Joseph

When
June 25, 7:00 PM EST to 7:01 PM EST
Where
St. Joseph County, 0.52 mi E of Crumstown
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -86.410

Hail, St. Joseph

When
June 25, 7:10 PM EST to 7:11 PM EST
Where
St. Joseph County, 2.59 mi NW of Gilmer Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.630, -86.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841285, 841286, 841287.